Bipolar Disorder Treatment Medications Losing Weight Gained From Psychotropic Medications By Marcia Purse Marcia Purse Marcia Purse is a mental health writer and bipolar disorder advocate who brings strong research skills and personal experiences to her writing. Learn about our editorial process Updated on April 29, 2023 Medically reviewed Verywell Mind articles are reviewed by board-certified physicians and mental healthcare professionals. Medical Reviewers confirm the content is thorough and accurate, reflecting the latest evidence-based research. Content is reviewed before publication and upon substantial updates. Learn more. by Steven Gans, MD Medically reviewed by Steven Gans, MD Steven Gans, MD is board-certified in psychiatry and is an active supervisor, teacher, and mentor at Massachusetts General Hospital. Learn about our Medical Review Board Print Hero Images / Getty Images Table of Contents View All Table of Contents Medications Research Challenges Interventions Individualizing Care People taking certain antipsychotic medications for mood disorders may experience weight gain as a side effect. This gain is believed to be caused by an increased appetite for foods high in carbohydrates and fat, as well as these medications reducing one's metabolism. In addition to being physically harmful, extra weight can be a stumbling block to good mental health if it affects your self-esteem and comfort in your own body. Although weight loss while still taking these medications can be difficult, there are some strategies that can help. Medications That May Cause Weight Gain Many medications used in the treatment of mood disorders list weight gain as a potential side effect, including: Clozaril (clozapine)Depakene (valproic acid)Depakote (divalproex sodium)Lithobid (lithium)Paxil (paroxetine)Remeron (mirtazapine)Risperdal (risperidone)Seroquel (quetiapine)Tegretol and Equetro (carbamazepine)Zyprexa (olanzapine) Weight gain is only one of the potential side effects of antipsychotic medications; these medicines can have other adverse effects as well. Talk with your healthcare provider if you experience any side effects when taking these drugs. If your side effects are severe or life-threatening, call 911 or seek immediate medical attention. Research on Medication-Induced Weight Gain A presentation by Dr. Rohan Ganguli and Nurse Practitioner Betty Vreeland, related to their 2007 article published in The Journal of Clinical Psychiatry, focused on the issue of weight gain and medications. Dr. Ganguli began by saying he had treated many psychiatric patients for years without really thinking about their weight. Then a colleague did a survey that found that of their patients diagnosed with schizophrenia, less than 20% were in the normal weight range, and 60% were considered obese. Dr. Rohan Ganguli said that, unfortunately, "it has been assumed that people with schizophrenia are socially unaware and that, unlike the rest of us, [their weight] really does not matter to them." Yet when they asked these patients how they felt about their weight, a majority of the overweight and obese patients said they wanted and had tried to lose weight. Dr. Ganguli and his fellows developed a program that clinicians could easily provide to their patients. It involved 14 weeks of group sessions with training in areas including developing healthy eating habits, burning more calories, and changing snacking habits. Self-monitoring in the form of daily weighing and food and exercise logs was key. Study Results The results after the 14-week program were very encouraging. Two-thirds of patients lost at least 3% of their body weight and around 40% of participants lost 5% of their body weight or more. In addition to promoting key lifestyle changes in a supportive, collaborative environment, the program also focused on counteracting common thoughts, such as those surrounding the concept of "wasting" food. A key part of the program's strategy was teaching people that it was okay not to eat the entire meal. Weight Gain Prevention Finally, they tested the program with patients who were just starting on some of the medications known to cause weight gain, including Seroquel (quetiapine), Risperdal (risperidone), Clozaril (clozapine), and Zyprexa (olanzapine). In all cases, intervention prevented weight gain in more patients than in the control group, although the success rate depended on the medication. In this small study, the most dramatic difference was with Seroquel, where more than 60% of the control group gained significant weight compared to only 10% of those in the intervention group. Psychiatric Disorders and Weight-Related Challenges A unique set of challenges exist for those with psychiatric disorders that might not be found in other populations, including the metabolic effects of their medications, the impact of symptoms on motivation, poor dietary habits, and high rates of sedentary behavior. For example, Ganguli and his team found that many people with schizophrenia eat at fast-food restaurants because they are inexpensive and convenient, but these meals are often high in calories and low in nutritional value. Chronic poverty can also be a factor for those with mental illness, which affects the quality of life, self-esteem, and the ability to pursue "leisure" activities such as participating in exercise. Weight Loss Interventions for Those Taking Psychotropic Medications What can you do to lose weight while on psychotropic drugs? A meta-analysis of 17 studies and nearly 2,000 participants looked at successful lifestyle interventions for those living with serious mental illness. The study found that programs of at least a year's duration had more consistent outcomes. Some of these interventions included engaging in physical activity, obtaining nutritional advice, participating in behavioral programs, and gaining access to free fruits and vegetables. Successful outcomes included improved blood pressure, weight loss, body mass index (BMI) reduction, smaller waist circumference, and lower cholesterol levels. Other interventions that can be helpful for losing weight on Seroquel, Depakote, and other mood disorder medications include: Eating more whole foods (lean meat, veggies, and fruit) and fewer processed foods (chips, crackers, and boxed meals)Finding ways to get more physical activityGetting enough good-quality sleepLowering your levels of stressWorking with a mental health professional to learn cognitive and behavioral strategies for dealing with your cravings for carbs and sweets If you are struggling with weight gain while on psychotropic drugs, talk with your healthcare provider. They can provide lifestyle advice to minimize this effect, possibly even switching your medication to one less likely to lead to weight gain. All medications come with potential side effects, and it's important that the benefits of the drug outweigh the risks. Your healthcare provider can help determine the medication that is right for you based on your mental and physical health. Individualizing Mental Health Care Mental health practitioners of all kinds owe it to their patients to compassionately address the problem of medication-induced weight gain and recognize that their patients do care. Ganguli and Vreeland's work shows that while people living with mental health disorders face unique challenges, they are not only capable of making healthy lifestyle changes and losing weight but are often motivated with the right support. A doctor who instructs their patient to simply "join Weight Watchers" to combat weight gain may not realize that some people aren't up for going to meetings when depressed and that some just aren't "group" people. A therapy group with people who have gained weight because of their psychotropic medications might, on the other hand, be helpful. It'll be important for providers to take the time to individualize their approach. Summary Losing weight while on psychotropic medications isn't fast or easy. Although it may be difficult, take encouragement from knowing there is solid research to show it is possible to lose weight, and still take your medication. If you're concerned about weight gain caused by the medication you take, consult with your healthcare provider to develop a plan that will work for you. 4 Sources Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Dayabandara M, Raveen H, Suhashini R, Sudarshi S, Chathurie S, Varuni A. Antipsychotic-associated weight gain: management strategies and impact on treatment adherence. Neuropsychiatric Dis Treat. 2017;13:2231–41. doi:10.2147/NDT.S113099 Ganguli R, Vreeland B, Newcomer JW. Monitoring and managing weight gain in the mentally ill. J Clin Psychiatry. 2007;68(6):e14. doi:10.4088/JCP.0607e14 Naslund JA, Whiteman KL, McHugo GJ, Aschbrenner KA, Marsch LA, Bartels SJ. Lifestyle interventions for weight loss among overweight and obese adults with serious mental illness: a systematic review and meta-analysis. General Hospital Psychiatry. 2017;47:83-102. doi:10.1016/j.genhosppsych.2017.04.003 Harvard Health Publishing. Managing weight gain from psychiatric medications. By Marcia Purse Marcia Purse is a mental health writer and bipolar disorder advocate who brings strong research skills and personal experiences to her writing. See Our Editorial Process Meet Our Review Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit Speak to a Therapist Online Advertiser Disclosure × The offers that appear in this table are from partnerships from which Verywell Mind receives compensation.